Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 11, NWS Detroit, MI

May 9, 2014Lenawee County, Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 9, 2014, 12:21 PM EDT for Lenawee County, Washtenaw County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2014, 12:21 PM EDT (16:21 UTC)
Expired
May 9, 2014, 1:15 PM EDT
In force
54 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lenawee County, MI, Washtenaw County, MI

The radar

The Detroit radar (KDTX), 80 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:00 AM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 9, 7:00 AM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
700 AM EDT FRI MAY 9 2014

.AVIATION...

//DISCUSSION...

CEILINGS WILL LOWER THIS MORNING AS SHOWERS AND SCATTERED
THUNDERSTORMS OVERSPREAD SOUTHEAST MICHIGAN BY EARLY
AFTERNOON...RESULTING IN CEILINGS LOWERING TO 5000 FEET OR LOWER.
SOUTHWEST WINDS AHEAD OF COLD FRONT TODAY WILL GUST BETWEEN 25 AND
30 KNOTS...WITH WINDS SHIFTING TO THE WEST TONIGHT BEHIND THE EARLY
EVENING FRONTAL PASSAGE. WESTERLY WINDS WILL USHER IN DRIER
AIR...WITH CLEARING TAKING PLACE OVERNIGHT.

FOR DTW... SOUTHWEST WIND GUSTS NEAR 30 KNOTS LOOK REACHABLE DURING
THE LATE MORNING HOURS INTO EARLY AFTERNOON...ESPECIALLY IN THE
VICINITY OF ANY SHOWERS AND THUNDERSTORMS.

//DTW THRESHOLD THREATS...

* MODERATE CONFIDENCE IN CEILING BELOW 5000 FT THIS AFTERNOON INTO
  THIS  EVENING.

* MEDIUM CONFIDENCE IN THUNDERSTORMS THIS AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 325 AM EDT FRI MAY 9 2014

SHORT TERM...TODAY AND TONIGHT

THE AMPLIFIED UPPER LEVEL RIDGE WHICH PRODUCED A RECORD HIGH
TEMPERATURE AT DETROIT (87 DEGREES) YESTERDAY HAS ADVANCED EAST INTO
THE EASTERN GREAT LAKES THIS MORNING...AND SOLID 500 MB HEIGHT FALLS
ARE TAKING PLACE. IT APPEARS PREFRONTAL TROUGH/850-700 MB THETA-E
RIDGE AXIS WILL BECOME ACTIVE BY EARLY THIS AFTERNOON...AS THE CAP
EVIDENT ON 00Z DTX SOUNDING WILL HAVE BEEN ERODED. THIS WILL BE
THE OPTIMAL SCENARIO...AS THE SURFACE COLD FRONT HAS GOOD 0-6 KM
WIND SHEAR OF 55 KNOTS...AND WILL BE COMING THROUGH TOWARD
00Z/PEAK HEATING CYCLE. SO...IF THAT PREFRONTAL TROUGH/LEAD
MOISTURE AXIS DOES NOT GET GOING AS EXPECTED...THERE THERE WILL BE
AN INCREASED THREAT OF SEVERE WEATHER WITH THE LATE ARRIVING COLD
FRONT...AS 00Z NAM IS ADVERTISING 0-1KM CAPES ON THE ORDER OF 1000
TO 1500 J/KG WITH THE COLD FRONT...BUT SHOWS A SUBSIDENCE WAKE
(DRY AIR AT 700 MB) WITH THE EARLIER ACTIVITY EXITING EAST.
SURPRISINGLY...THE NAM SURFACE DEW PTS DO NOT LOOK TERRIBLY
OVERDONE. EVEN WITH AN EARLY AFTERNOON INITIATION
EXPECTED...FORESEE MAXES CLIMBING INTO THE MID 70S TO AROUND 80
DEGREES BASED ON CURRENT AND UPSTREAM READINGS.
UNFORTUNATELY...WITH STRONG LOW LEVEL JET OF 50 KNOTS...STILL
CAN'T TOTALLY RULE OUT THE PREFRONTAL ACTIVITY WILL NOT PRODUCE
ISOLATED MARGINAL SEVERE WINDS EVEN WITH THE MODEST INSTABILITY
(500 J/KG ML CAPES).

WILL ALLOW THE COLD FRONT AMPLE TIME TO CLEAR SOUTHEAST MICHIGAN AND
CARRYING SCATTERED TO NUMEROUS (EAST) POPS DURING EVENING
HOURS...BUT GO DRY AFTER MIDNIGHT...WITH WESTERLY FLOW LEVEL COLD
ADVECTION ALLOWING TEMPS TO FALL BACK INTO THE LOW TO MID 50S.

LONG TERM...SATURDAY THROUGH THURSDAY

A COOLER AND MUCH DRIER AIRMASS IS STILL IN THE OFFING FOR SATURDAY
AS THE LOW LEVEL THETA E RIDGE IS SHUNTED TO THE EAST AND SFC
RIDGING BUILDS IN FROM THE WEST. LOW LEVEL WESTERLY FLOW IN ADVANCE
OF THE SFC RIDGE AXIS WILL ADVECT SFC DEWPOINTS IN THE 40S INTO SE
MI. THE DEGREE OF COOLING WILL ALSO BE FAIRLY RESPECTABLE AS 850MB
TEMPS DROP TO +4 TO +6C BY 18Z SAT. MODEL SOUNDINGS SUGGEST MIXING
DEPTHS WILL APPROACH 800MB. TAKING INTO ACCOUNT SOME LIKELY DIURNAL
STRATO CU...HIGH TEMPS SHOULD ONLY TOP OUT IN THE MID-UPPER 60S
/POSSIBLY NEAR 70 SOUTH OF I-94/.

MID LEVEL RIDGING WILL TRAVERSE LOWER MI SAT NIGHT AS SHORT WAVE
ENERGY LIFTS INTO THE UPPER MS VALLEY. THIS WILL KEEP THE SFC RIDGE
FAIRLY PROGRESSIVE. THIS MID LEVEL IMPULSE SHOULD SHEAR APART FAIRLY
QUICKLY AS IT ENTERS STRONG MID LEVEL CONFLUENCE OVER THE NORTHERN
GREAT LAKES ON SUNDAY. MODEL SOLUTIONS ARE INSISTENT THAT THIS WILL
DRIVE SOME SEMBLANCE OF A SFC WARM FRONT INTO LOWER MI ON SUNDAY.
THE WEAKENING OF THE SFC LOW OVER WI/MN AND COLD GREAT LAKES RAISES
CONCERNS THAT MODEL SOLUTIONS ARE BRINGING SFC BASED INSTABILITY
INTO SE MI TOO QUICKLY. A NARROW RIBBON OF HIGHER MOISTURE IN THE
925-850MB LAYER WILL HOWEVER TRACK INTO SE MI SUN AFTERNOON.
CONSIDERING THE DIURNAL CONTRIBUTION...THIS STILL APPEARS WORTHY OF
A LOW CHANCE FOR CONVECTION. THE TRANSITION TOWARD A LITTLE MORE
SOUTHERLY FLOW SUN AFTERNOON WILL BOOST AFTERNOON TEMPS INTO THE
70S.

A MUCH BETTER DEFINED WARM FRONT WILL BECOME ESTABLISHED ACROSS THE
OHIO VALLEY ON SUNDAY...ASSOCIATED WITH DEVELOPING LOW PRESSURE
ACROSS THE SRN AND CENTRAL PLAINS. THIS LOW WILL BE IN RESPONSE TO
LONG WAVE TROUGH AMPLIFICATION ACROSS THE CNTL/SRN ROCKIES. SMALLER
SCALE SHORT WAVE IMPULSES WILL EJECT TO THE NORTHEAST AS THE ENTIRE
LONG WAVE TROUGH GRADUALLY ROTATES INTO THE CENTRAL US. THIS WILL
SEND SFC LOW PRESSURE INTO THE UPPER MIDWEST EARLY NEXT WEEK.
STRENGTHENING SOUTHWEST FLOW IN ADVANCE OF THIS SYSTEM WILL
TRANSPORT GULF MOISTURE INTO THE GREAT LAKES AND WILL SLOWLY LIFT
THE SFC WARM FRONT NORTHWARD SUN NIGHT THROUGH MONDAY. SOME
DIFFERENCES ARISE MON INTO WED WITH RESPECT TO THE MOVEMENT OF THE
LONG WAVE TROUGH. GIVEN THE STRENGTH OF THE ERN US RIDGE...
PREFERENCE WILL LIE WITH THE SLOWER ECMWF/CANADIAN. THIS WILL
POTENTIALLY MAINTAIN AMPLE INSTABILITY WITHIN THE MOIST SOUTHWEST
INTO WEDNESDAY. THUS A FAIRLY ACTIVE FIRST HALF OF THE WEEK IN
TERMS OF THUNDERSTORMS LOOKS LIKELY. DESPITE SOME TIMING
DIFFERENCES...THE ENTIRE MEDIUM RANGE MODEL SUITE INDICATE THE
DEVELOPMENT OF A CLOSED LOW BY THE TIME THE UPPER TROUGH ADVANCES
INTO THE GREAT LAKES REGION MID TO LATE IN THE WEEK. THE EXPECTATION
FOR SOME PHASING OF SHORT WAVE ENERGY DROPPING DOWN FROM CENTRAL
CANADA WILL ADVECT RATHER COLD AIR FOR EARLY/MID MAY ON THE BACK
SIDE OF THIS SYSTEM...WHICH SHOULD REACH SRN MI TOWARD THE END OF
THE FORECAST PERIOD.

MARINE...

A STRONGLY STABLE PROFILE OVER THE GREAT LAKES WILL KEEP WIND GUSTS
MAINLY UNDER 30 KNOTS TODAY DESPITE STRONG SOUTHERLY FLOW IN ADVANCE
OF A COLD FRONT. THE COLD FRONT WILL TRACK ACROSS LAKE HURON THIS
EVENING AND WILL BE MARKED BY A VEERING OF THE WIND TO THE
SOUTHWEST. THE POST FRONTAL COLD AIR ADVECTION IN THE WAKE OF THE
FRONT WILL NOT BE SIGNIFICANT ENOUGH TO OVERCOME THE STRONG OVER
LAKE STABILITY. THUS WINDS WILL REMAIN MAINLY UNDER 25 KNOTS ON
SATURDAY. WINDS WILL QUICKLY DIMINISH SATURDAY NIGHT AS SFC HIGH
PRESSURE MOVES OVER THE LAKES. A WARM FRONT WILL SLOWLY LIFT ACROSS
THE REGION SUN NIGHT THROUGH MONDAY NIGHT. THE CONTINUED STRONG
STABILITY WILL KEEP WINDS AND WAVES IN CHECK. HOWEVER...THERE WILL
BE A GOOD CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SF
SHORT TERM...SF
LONG TERM....SC
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 9, 4:24 AM EDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
424 AM EDT FRI MAY 9 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
424 AM EDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM ARE POSSIBLE THIS MORNING. NUMEROUS
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A
SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS. THE STRONGEST
STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 50 TO 60 MPH AND
MARBLE SIZED HAIL. ANY THUNDERSTORM WILL PRODUCE A BRIEF PERIOD OF
INTENSE RAINFALL. THUNDERSTORM WILL MOVE TO THE NORTHEAST AT 40
MPH. THE STORMS WILL DEVELOP WITHIN A WARM AND MOIST ENVIRONMENT
PRECEDING A COLD FRONT. THE COLD FRONT WILL PASS THROUGH THE
REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH
TUESDAY NIGHT. THESE STORMS WILL OCCUR WITHIN A MOIST AND UNSTABLE
AIRMASS IN ADVANCE OF A SLOW MOVING LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-100830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
424 AM EDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM ARE POSSIBLE THIS MORNING. NUMEROUS
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A
SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 45 KNOTS AND
MARBLE SIZED HAIL. ANY THUNDERSTORM WILL PRODUCE BRIEF PERIODS OF
INTENSE RAINFALL. THUNDERSTORM WILL MOVE TO THE NORTHEAST AT 40
MPH. THE STORMS WILL DEVELOP WITHIN A WARM AND MOIST ENVIRONMENT
PRECEDING A COLD FRONT. THE COLD FRONT WILL PASS THROUGH THE
REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH
TUESDAY NIGHT. THESE STORMS WILL OCCUR WITHIN A MOIST AND UNSTABLE
AIRMASS IN ADVANCE OF A SLOW MOVING LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 9, 12:13 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1213 PM EDT FRI MAY 9 2014

MIZ075-082-083-091715-
LENAWEE-MONROE-WASHTENAW-
1213 PM EDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ADRIAN...MOVING NORTHEAST AT 60 MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TECUMSEH AND CLINTON BY 1220 PM EDT...
  SALINE BY 1235 PM EDT...
  ANN ARBOR AND YPSILANTI BY 1240 PM EDT...
  DIXBORO BY 1245 PM EDT...
  SALEM BY 1255 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

DEG

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:52 PM EDTSevere Thunderstorm WarningDTXOakland38 min
May 9, 1:41 PM EDTSevere Thunderstorm WarningDTXLapeer, Sanilac64 min
May 9, 1:44 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair61 min
May 9, 1:55 PM EDTSevere Thunderstorm WarningDTXHuron65 min
May 9, 2:07 PM EDTSpecial Marine WarningDTX53 min
May 9, 2:15 PM EDTSpecial Marine WarningDTX90 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.